Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 2020, 8:29 AM EDT for Benzie County, Leelanau County, Michigan. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2020, 8:29 AM EDT (12:29 UTC)
- Expired
- Sep 26, 2020, 9:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Benzie County, MI, Leelanau County, MI
The radar
The NCL Michigan radar (KAPX), 87 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 9:04 AM EDT | HAIL 1 | Cedar, MI | |
| Sep 26, 9:20 AM EDT | HAIL 0.88 | 4 Nw Traverse City, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -480 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986
WUUS53 KAPX 261229
SVRAPX
MIC019-089-261315-
/O.NEW.KAPX.SV.W.0055.200926T1229Z-200926T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
829 AM EDT Sat Sep 26 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Leelanau County in northern Michigan...
Northeastern Benzie County in northern Michigan...
* Until 915 AM EDT.
* At 829 AM EDT, a severe thunderstorm was located 7 miles west of
Empire, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Traverse City, Empire, Bingham, Glen Arbor, Suttons Bay, Cedar,
Greilickville, Lake Leelanau, Burdickville, Maple City, Platte
Township, Glen Haven, Peshawbestown, Fouch and Good Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4476 8608 4491 8606 4490 8599 4497 8593
4494 8585 4495 8581 4500 8577 4502 8560
4498 8565 4497 8565 4499 8560 4493 8560
4486 8565 4477 8564 4477 8581 4475 8582
4473 8617
TIME...MOT...LOC 1229Z 260DEG 28KT 4483 8621
HAIL...1.00IN
WIND...<50MPH
$$
MSB1 follow-up statement
059
WWUS53 KAPX 261256
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
856 AM EDT Sat Sep 26 2020
MIC019-089-261315-
/O.CON.KAPX.SV.W.0055.000000T0000Z-200926T1315Z/
Leelanau MI-Benzie MI-
856 AM EDT Sat Sep 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM EDT
FOR SOUTHEASTERN LEELANAU AND NORTHEASTERN BENZIE COUNTIES...
At 855 AM EDT, a severe thunderstorm was located over Burdickville,
or 7 miles east of Empire, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Empire, Bingham, Suttons Bay, Cedar, Lake Leelanau,
Burdickville, Maple City, Platte Township, Peshawbestown, Fouch,
Greilickville and Good Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4476 8608 4479 8608 4489 8597 4502 8561
4498 8565 4499 8562 4499 8560 4493 8560
4486 8565 4477 8565 4477 8581 4475 8582
4473 8615
TIME...MOT...LOC 1255Z 268DEG 27KT 4482 8592
HAIL...1.00IN
WIND...<50MPH
$$
MSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 6:52 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 26, 6:52 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
652 AM EDT Sat Sep 26 2020
.NEAR TERM...(Today and Tonight)
Issued at 427 AM EDT Sat Sep 26 2020
...Periodic showers and thunderstorms through tonight...
High Impact Weather Potential: Thunderstorm chances through today.
Minimal chances for severe storms although SPC marginal risk extends
across northern Lake Michigan.
Pattern Synopsis/Forecast: A nearly zonal fast flow is in place
across the northern CONUS this morning with upper jet streak energy
punching into the northern lakes and short-wave energy digging into
the northern Rockies. Weak surface low pressure is across central
Lake Superior with a boundary that extends into central Wisconsin.
Narrow low-mid level theta-e/instability axis ahead of the boundary
has been weakening but edging eastward toward he northern/western
part of the CWA throughout the night. Thin line of showers and
thunderstorms outpacing the instability and shear are sliding
through eastern Upper Michigan and the tip of the mitt early this
morning. Storms were strong/severe earlier in the night particularly
across the western U.P. and northern Wisconsin...supported by
decent instability, advancing strong upper jet and associated
effective bulk shear...but have been steadily weakening over the
last couple of hours.
Zonal flow pattern will start the process of buckling/amplifying
today and tonight as short-wave energy digs across the northern
Plains followed by a secondary strong wave and further amplification
tonight into Sunday. Initial weak low pressure and surface boundary
slips into the region today while stalling and further weakening.
But a secondary surface low is expected to spin up across the
upper Midwest and swing up across eastern Lake Superior.
Details: Remaining showers and a few thunderstorms will be exiting
across northern Lake Huron within the next few hours. Upstream
modest instability axis slides overhead this morning into the
afternoon. But overall larger scale forcing remains weak through
much of the day. Can't completely rule out a few showers popping
up through the day. But other than that, think much of today will
be quiet overall...along with some sunshine, particularly across
the southern half of the CWA. Another mild day as well with temps
topping out in the upper 60s to lower 70s north of the bridge, and
through the 70s south.
Turns more active tonight as short-wave energy swings out of the
Upper Midwest across Lake Superior into Ontario. Attending surface
low pressure expected to spin up across Wisconsin and swing up
through the U.P. into Ontario by Sunday morning. Increasing low
level flow/moist convergence/QG-forcing for ascent across a
developing warm front lifting into the northern lakes region
should lead another round of showers and thunderstorms spreading
up through the U.P. and northern third of the CWA mainly this
evening. Although instability will be largely elevated, with very
strong flow aloft/>60 knots 0-6Km bulk shear, a few severe storms
containing large hail will be possible along with locally heavy
rainfall.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 427 AM EDT Sat Sep 26 2020
...Showers Possible...
High impact weather potential: Minimal.
Primary forecast concerns/challenges: Pops and thunder chances.
As low pressure continues to track by to our north Sunday morning, a
weak cold front will move through early in the day taking any
leftover showers along with it. Models are then hinting at a wave of
low pressure forming along the front to our south which will lead to
chances for afternoon showers. Instability looks to be in check at
this point so will not include any thunder mention. Meanwhile, an
upper level trough now evident on water vapor imagery spinning its
wheels over northern Manitoba sinks southeastward and approaches
northern Michigan later Monday. This system in combination with
increasing over lake instability will increase rain shower chances.
Slightly cooler Sunday but still unseasonably warm with highs
ranging from the upper 60s north to the upper 70s southeast.
Noticeably cooler Monday with highs ranging from the upper 50s to
the mid 60s. Lows Sunday night in the mid 40s to low 50s.
.LONG TERM...(Monday night through Friday)
Issued at 427 AM EDT Sat Sep 26 2020
...Showery and Cooler...
High impact weather potential: Minimal.
A large and strong upper level ridge extending from the western
states northward all the way into northwest Canada will lead to
downstream troughing across the Great Lakes. This is bad news for
warm weather enthusiasts. Periodic upper level disturbances moving
through the trough next week (and probably into next weekend as
well) are expected to lead to showery conditions. In addition, as
the trough deepens, increasingly cooler air will advect in leading
to better chances for lake effect rain showers. Temperatures of a
few degrees below normal to start the period will drop off to
several degrees below normal by the end of the week when some spots
will likely struggle to get out to the 40s for highs.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 652 AM EDT Sat Sep 26 2020
VFR weather will persist south of the bridge through the upcoming
TAF forecast.
Some very spotty shower activity will move through northern Lower
Michigan during the daylight hours today with little impact.
Surface winds will remain a bit gusty but tend to diminish as we
get into the afternoon.
Low pressure develops across Wisconsin later this afternoon and
lifts up through the Upper Peninsula tonight. This will generate
another round of showers and storms that will impact portions of
northern Lower Michigan tonight, primarily north of the M-72.
Conditions should remain VFR.
Ongoing strong winds aloft will lead to LLWS again tonight.
&&
.MARINE...
Issued at 427 AM EDT Sat Sep 26 2020
Winds will be on the decrease this morning and all small craft
advisories will be allowed to expire this morning. Winds will
increase once again tonight with a new round of small craft
advisories likely needed particularly on Lake Michigan.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 AM EDT this morning for LMZ341.
SMALL CRAFT ADVISORY until noon EDT Sunday for LMZ344>346.
LS...NONE.
&&
NEAR TERM...BA
SHORT TERM...AS
LONG TERM...AS
AVIATION...BA
MARINE...BAHazardous weather outlook, Sep 26, 4:35 AM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 435 AM EDT Sat Sep 26 2020 MIZ016>018-020>036-041-042-086>088-095>099-271000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 435 AM EDT Sat Sep 26 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible this evening into the overnight hours for portions of northern Michigan. A few strong to severe storms are possible with large hail the main threat. Locally heavy rainfall is also possible across eastern Upper Michigan tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous swimming conditions are possible again Sunday on Lake Michigan beaches of northern Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 435 AM EDT Sat Sep 26 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms are possible this evening into the overnight hours across the northern Great Lakes. A few strong to severe storms are possible with large hail the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:51 AM EDT | Special Weather Statement | APX | Mackinac | 39 min |
| Sep 26, 2:20 AM EDT | Special Weather Statement | APX | Emmet | 40 min |
| Sep 26, 2:32 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 32 min |
| Sep 26, 8:28 AM EDT | Special Marine Warning | APX | 32 min | |
| Sep 26, 9:21 AM EDT | Special Marine Warning | APX | 54 min | |
| Sep 26, 9:38 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse, Kalkaska | 37 min |
| Sep 26, 10:03 AM EDT | Special Marine Warning | APX | 42 min | |
| Sep 26, 10:14 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Otsego | 46 min |
| Sep 26, 11:37 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Montmorency, Oscoda, Otsego | 38 min |
| Sep 26, 12:16 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency, Oscoda | 29 min |
| Sep 26, 3:36 PM EDT | Beach Hazards Statement | APX | Benzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee | 24 hr |
| Sep 26, 3:38 PM EDT | Small Craft Advisory | APX | 37 hr | |
| Sep 26, 6:04 PM EDT | Special Marine Warning | APX | 86 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.